Good day all - though this is my first post, it has been somewhere I have done plenty of reading over the last few months.
My question pertains to something that although seems to be generally touched on quite a bit, never seems to quite fit (which is clearly the case for many). Nevertheless, I seek your input.
I had been on Clonazepam (3x0.5mg's per day) for about 6 years. Originally my doctor had prescribed it to treat what I believed was IBS, which has recently turned to be a sensitivity to Gluten. I recognize that the dosage was low.
I am 26 years old, and must plead ignorance, as at the age of 20 I didn't really question what my doc was giving me. What a little reading would have done for me then.
Having tapered from 3 doses to 2 doses a day over a period of 6 months.. I stayed at that level for a while.. then managing to go down to 0.75mgs a day.(.25mg x 3 doses). In mid fall last year (2007), I began to taper (at a rate I believed was quite slow) and finished tapering on Jan 31st of this year (about 4 months in total).
During the taper I felt a an increasing amount of joint stiffness and muscle tension, but it wasn't until about 3 weeks after having stopped completely that it became more than I could handle.
I am now about 14 weeks after completely stopping, and am still having strong "waves" of joint pain/muscle tension (hard to differentiate sometimes) in my ankles, knees, hips, shoulder and wrists (and once in one finger).
The pain seems to move from joint to joint, sometimes in many places, sometimes only one or two. At the beginning it appeared much like rheumatoid arthritis, in that it occurred in both wrists at the same time, both shoulders, etc.. but now seems to be without a particular pattern.
At my request, my doctor had run a whole panel of blood-tests, which came back showing no signs of arthritis (ie: no rheumatoid factor), and only a slightly elevated indictor of muscle damage (which I can typically attribute to the bruises I get while playing hockey!).
It is at its worst in the mornings.. and then again in the late evenings. It feels like tension, and is centered around the joints. I stops me from doing some of the more simple things as it will sometimes get to the point that the joint doesn't want to move in one direction (which would indicate muscle involvement).
As I said, it comes in waves.. never really leaving, but intensifying from time to time. The timing of these waves is something which I have yet to manage to attribute to anything like weather or diet.
Anyhow.. I am following up with my doctor, but I wanted to get a sense from folks as to whether these "arthritis" like symptoms seem to fit the bill of a benzo withdrawal. I appreciate muscle tension / joint pain seem to be listed everywhere, but I rarely see people linking it with words like "arthritis" type pain, which I feel most accurately describes my situation.
Your thoughts/wisdom is appreciated.
Many thanks in advance.